Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 11, NWS Riverton, WY

April 28, 2020Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Apr 28, 2020, 1:42 AM MDT for Johnson County, Wyoming. It took effect at Apr 28, 2020, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 1:42 AM MDT (07:42 UTC)
In effect from
Apr 28, 2020, 6:00 AM MDT
Expired
Apr 28, 2020, 6:00 PM MDT
In force
12 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS75 KRIW 280742
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
142 AM MDT Tue Apr 28 2020

...High winds likely in northern Johnson County today...

.Strong mid level winds will mix down to the surface on today and
bring high winds to northern Johnson County.

WYZ010-290000-
/O.UPG.KRIW.HW.A.0007.200428T1200Z-200429T0000Z/
/O.NEW.KRIW.HW.W.0011.200428T1200Z-200429T0000Z/
Northeast Johnson County-
Including the city of Buffalo
142 AM MDT Tue Apr 28 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles, including on Interstates 25 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
4 follow-up statements
733 
WWUS75 KRIW 281531
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
931 AM MDT Tue Apr 28 2020

...High winds likely in northern Johnson County today...

.Strong mid level winds will mix down to the surface on today and
bring high winds to northern Johnson County.

WYZ010-290000-
/O.CON.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/
Northeast Johnson County-
Including the city of Buffalo
931 AM MDT Tue Apr 28 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...At 8:51 AM this morning, a wind gust of 52 mph was 
  recorded at the Johnson County Airport near Buffalo. Northwest 
  winds 30 to 40 mph with gusts up to 60 mph expected to continue.
  At 8:51 AM this morning, a wind gust of 52 mph was recorded at 
  the Johnson County Airport near Buffalo.

* WHERE...Northeast Johnson County.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles, including travel on Interstates 25 and 90. Anticipate
  dangerous cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
764 
WWUS75 KRIW 281536 CCA
NPWRIW

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Riverton WY
936 AM MDT Tue Apr 28 2020

...High winds in northern Johnson County today...

.Strong mid level winds will mix down to the surface today and 
bring high winds to northern Johnson County.

WYZ010-290000-
/O.CON.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/
Northeast Johnson County-
Including the city of Buffalo
936 AM MDT Tue Apr 28 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...At 8:51 AM this morning, a wind gust of 52 mph was 
  recorded at the Johnson County Airport near Buffalo. Northwest 
  winds 30 to 40 mph with gusts up to 60 mph expected to continue.
  At 8:51 AM this morning, a wind gust of 52 mph was recorded at 
  the Johnson County Airport near Buffalo.

* WHERE...Northeast Johnson County.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles, including travel on Interstates 25 and 90. Anticipate
  dangerous cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
191 
WWUS75 KRIW 281835 CCA 
NPWRIW

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Riverton WY
1235 PM MDT Tue Apr 28 2020

...High winds in northern Johnson County today...

.Strong mid level winds will mix down to the surface today and 
bring high winds to northern Johnson County.

WYZ010-290000-
/O.COR.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/
Northeast Johnson County-
Including the city of Buffalo
1235 PM MDT Tue Apr 28 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...At 6:09 AM this morning, a wind gust of 75 mph was 
  recorded at the Johnson County Airport near Buffalo. Northwest 
  winds 30 to 40 mph with gusts up to 60 mph expected to continue.
  At 8:51 AM this morning, a wind gust of 52 mph was recorded at 
  the Johnson County Airport near Buffalo.

* WHERE...Northeast Johnson County.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles, including travel on Interstates 25 and 90. Anticipate
  dangerous cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
259 
WWUS75 KRIW 290004
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
604 PM MDT Tue Apr 28 2020

...High winds across Johnson County are diminishing...

WYZ010-290115-
/O.EXP.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/
Northeast Johnson County-
Including the city of Buffalo
604 PM MDT Tue Apr 28 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

The gusty northwest winds across Johnson County and across much of
the region will continue to decrease this evening and will die
down significantly overnight. Winds are expected to remain below
High Wind criteria for the remainder of the evening.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Apr 27, 10:17 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 27, 10:17 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1017 PM MDT Mon Apr 27 2020

.SHORT TERM...This evening through Tuesday night
Issued at 202 PM MDT Mon Apr 27 2020

The passing cold front will continue to bring showers this evening,
with the best chance across the north where the best forcing will be
found. Gusty winds will be the main threat with these storms, but
some small hail can't be ruled out given the time of year. The
chance of showers will linger into tonight as well, although
coverage should wane after midnight.

Tuesday looks to be mainly dry day. There could be just enough
moisture left in the east for a stray morning shower, but this looks
to be the exception rather than the rule. There are a few threats
though. First, will be the potential for elevated fire weather.
There will be much drier air in place. However, temperatures will be
around 5 to 10 degrees cooler. An extension of the Rangeland Fire
Danger statement will likely be needed across Sweetwater County. The
other concern is possible high winds across Johnson County. GFS
guidance is still showing sustained 35 Tuesday afternoon, but the
700mb winds have dropped into the 40-45 knot range. So, it is still
looking strong to borderline high wind. We will stay with the high
wind watch for the time being and let the night shift give it one
more look.

.LONG TERM...Wednesday through Monday
Issued at 202 PM MDT Mon Apr 27 2020

On Wednesday, the strong ridge axis will be overhead by afternoon,
making this the warmest day of the season for areas west of the
Divide. No precip is expected Wednesday with the initial
northwesterly confluent flow ahead of the ridge axis. Winds will be
lighter as well.

Thursday is shaping up to be fairly active convective wise. A
northern stream shortwave will be approaching from the west and will
be over the Far Western U.S. Ahead of this trough, the flow will
back to the west southwest on the back side of the exiting ridge and
become increasingly difluent. Widespread lifted indices of -2
across the CWA are expected Thursday with most of the available
moisture relegated to the west and far north Thursday. Thursday will
see the warmest temperatures of the season east of the Divide where
more sunshine is expected, while it clouds over in the west,
northwest, and far north, but still above normal temps in those
areas as well. Will have to keep an eye on snowmelt that day.

For Friday, we can expect morning showers to accompany the
aforementioned shortwave axis that will come through around 12Z
Friday. Then expect another round of convection later Friday as a
strong closed low off the PAC NW coast churns out an area of PVA
that will have the biggest impact in our southern and southeast
zones, especially in the Casper area, and areas to the south and
east of Casper. The GFS is suggesting almost an inch of precip
Friday through Saturday morning from this feature, with even more
to the southeast of there.

More diurnal convection is expected Saturday afternoon, mainly in
the south where the best instability will be. Then for Monday,
the aforementioned closed low off the PAC NW Coast will arrive as
a negatively tilted trough as most of the models suggest on
Sunday. Therefore, Sunday and Monday have the potential to be
fairly active days across the CWA, especially if the GFS is
correct in taking the asct closed low east along the Owl Creek
Mtns, as opposed to the Euro and the Canadian which keep the low
to our north over Montana.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1009 PM MDT Mon Apr 27 2020

One thunderstorm currently between KJAC and KCOD will continue
moving east through the overnight hours, possibly developing into
the KCOD and KWRL areas during the night. TSRA- will be possible
for CPR tomorrow morning before the wave moves further east.
Northerly winds will bring mostly clear skies through the
afternoon and evening hours. Gusty north winds will increase
during the afternoon for all sites, with frequent gusts of 25kts
expected. Winds will decrease after sunset, with light winds and
mostly clear skies after 00Z Wednesday through the overnight
hours.

&&

.FIRE WEATHER...
Issued AT 202 PM MDT Mon Apr 27 2020

Still looking at a chance of late afternoon into evening showers and
thundershowers, mainly in the northern half of the area. Winds will
calm a bit overnight, but widespread windy to gusty conditions are
expected again Tuesday afternoon. With relative humidities falling
into the teens once more, expect elevated fire weather conditions in
some areas, especially Sweetwater County. A bit of good news is that
temps will be 5 to 10 degrees cooler Tuesday than they are today.
There is also a possibility of high winds in northern Johnson County
tuesday afternoon, with northwest gusts reaching as high as 60 mph.
A high Wind Watch has been issued. Mixing and smoke dispersal
Tuesday afternoon will be generally good to excellent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 AM MDT Tuesday through Tuesday afternoon
for WYZ010.

&&

SHORT TERM...Hulme
LONG TERM...Lipson
AVIATION...Straub
FIRE WEATHER...Hulme
Hazardous weather outlook, Apr 27, 2:23 AM MDT, 23 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
223 AM MDT Mon Apr 27 2020

WYZ001>020-022>030-280830-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
223 AM MDT Mon Apr 27 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated thunderstorms possible this afternoon.

Elevated fire conditions over portions of the area this afternoon,
especially Sweetwater County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Elevated fire conditions possible with gusty winds and
low humidity.

Thursday...Isolated afternoon and evening thunderstorms. Windy
areas. Elevated fire conditions in the south. Still unseasonably
warm in many locations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.